Minnesota, 2009Blizzard in Minnesota, December 8 to 9, 2009
December 8 to 9, 2009 · NWS FSD · 8 events in 8 counties and zones
Snowfall of 4 to 10 inches over most of southwest Minnesota was accompanied by north to northwest winds sustained at 30 to 40 mph, with some gusts over 50 mph. The combination of snow and strong winds created widespread blizzard conditions with visibilities near zero.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Snowfall of 4 to 10 inches over most of southwest Minnesota was accompanied by north to northwest winds sustained at 30 to 40 mph, with some gusts over 50 mph. The combination of snow and strong winds created widespread blizzard conditions with visibilities near zero. The blizzard closed schools and businesses and halted travel. The snowfall began on the morning of December 8th. The winds increased during the evening of the 8th, and became strong enough to cause the blizzard after midnight on December 9th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 8, 3:40 AM CST, 20 minutes earlier.
Area forecast discussion, Dec 8, 3:40 AM CST, 20 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
340 AM CST TUE DEC 8 2009
.DISCUSSION...
RAPIDLY EVOLVING WINTER STORM WILL SPREAD SNOW ACRS THER CWA TODAY.
ALREADY WDSPRD SNOW SPREADING NEWD OUT OF NEB AS FAIRLY IMPRESSIVE
ISENT LIFT DEVELOPS ACRS CWA THIS MORNING AND CONTS INTO AFTN AND
EVE. SO WUD EPXECT SNOW TO CONT TO SPREAD N AND BECOME WDSPRD ACRS
THE ENTIRE CWA THIS MORN. THE HEAVIEST SNOW SHUD FALL ACRS SERN CWA
WHERE STRONGER H85 FNTLGEN IS PROG TO DEVELOP BY AFTER WHILE FURTHER
NW MAIN LEVEL OF FNTLGEN WL BE CLOSER TO H7. SO WUD EXPECT MODERATE
TO HEAVY SNOW AT TIMES ACROSS NERN NEB INTO NW IA AND SW MN THIS
AFTN INTO THIS EVE. FURTHER NW...MORE OF A LIGHT TO MODERATE SNOW
RATE. STILL WITH SNOW RATIOS OF 15 TO 20:1 ACRS CWA...AMOUNTS SHUD
PILE UP WITH AMOUNTS RANGING FROM AROUND 3 INCHES IN HON TO 8 TO 10
INCHES ALONG A SUX-SLB LINE.
THE NEXT PBLM WILL BE THE WINDS THAT STRENGTHEN THIS AFTN AND
OVERNIGHT AS THE SFC LOW DEEPENS. H85 WNDS WUD SUPPORT 30 TO 40 MPH
WNDS TONIGHT ACRS ERN CWA WITH 20 TO 30 MPH WNDS WEST. WITH THE
NATURE OF THE DRIER SNOW...BLOWING SNOW WL BECOME A PBLM ACRS THE
ENTIRE CWA. FOR THIS REASON...HAVE EXPANDED ADVY FURTHER NW TO
INCLUDE ALL OF WRN AND NRN CWA. WL KEEP THE SAME TIMES FM 12Z TODAY
TO 12Z WED. SNOW WL LIKELY TAPER OFF THIS EVE ACRS WRN CWA BUT NO
SENSE HAVING SEVERAL CONFUSING START AND END TIMES ON HEADLINES AS
DANGEROUS WINDS CHILLS WL ALSO OCCUR ACRS CWA TONIGHT. WL LIKELY
NEED WIND CHILL ADVYS FOR WED ACRS ERN CWA...BUT FOR NOW WL NOT
CREATE MULTIPLE CONFUSING HEADLINES. LATER SHIFTS CAN ADD A WND
CHILL ADVY AS SNOW WINDS DOWN.
TEMPS WL NOT RISE MUCH TODAY AND IN FACT MAY START TO FALL DURING
THE AFTN ACRS WRN CWA AS SFC WNDS SHIFT TO THE N BRINIGING COLDER
ARCTIC AIR INTO CWA. WL LIKELY SEE TEMPS BLO ZERO ACRS MOST OF CWA
BY WED MORN WITH COLDEST TEMPS ACRS THE WRN CWA. DID LOWER TEMPS FOR
TONIGHT INTO FRI AS MODELS TEND TO UNDERFCST THE ARCTIC AIR
FOLLOWING THESE TYPES OF SYS. CUD EASILY SEE 10 BLO FOR LOWS BY THU
MORN DEPENDING ON CLOUD COVER. HIGH TEMPS WL ALSO BE AFFECTED BY THE
FRESH SNOW COVER AND HAVE LOWERD MAX TEMPS THRU FRI. NW FLOW MAY
PRODUCE A FEW FLURRIES THU AND FRI...BUT MOISTURE IS LACKING AND
ONLY FLURRIES AT BEST. SO FOR NOW WL LEAVE FCST DRY AFTER WED
MORN.
GFS AND GEM SHOWING ANOTHER SHOT OF COLD AIR BEHIND FNT ON SAT. SUN
CUD BE VERY COLDAND WL NEED TO WATCH HOW THIS EVOLVES AS 1040 SFC
HIGH DROPS INTO NW ND BY SAT EVE.
&&
.AVIATION...
WDSPRD LIFR CIGS AND VSBYS WL DEVELOP ACRS CWA TODAY AS SNOW SPREAD
N ACRS CWA. THIS WILL PERSIST THRU TONIGHT. NLY WNDS WL ALSO
INCREASE TO 20 TO 35KTS ACRS CWA LATER THIS AFTN INTO WED
MORN...CREATING WDSPRD BLOWING SNOW.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY UNTIL 6 AM CST WEDNESDAY FOR IAZ001.
WINTER STORM WARNING UNTIL 6 AM CST WEDNESDAY FOR IAZ002-003-
012>014-020>022-031-032.
MN...WINTER WEATHER ADVISORY UNTIL 6 AM CST WEDNESDAY FOR MNZ071-072-
080-081-089-097-098.
WINTER STORM WARNING UNTIL 6 AM CST WEDNESDAY FOR MNZ090.
NE...WINTER STORM WARNING UNTIL 6 AM CST WEDNESDAY FOR NEZ013-014.
SD...WINTER WEATHER ADVISORY UNTIL 6 AM CST WEDNESDAY FOR SDZ038>040-
050-052>069.
WINTER STORM WARNING UNTIL 6 AM CST WEDNESDAY FOR SDZ070-071.
&&Hazardous weather outlook, Dec 7, 4:22 AM CST, 23 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0422 AM CST MON DEC 07 2009
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-081200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0422 AM CST MON DEC 07 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
WINTER WEATHER...
LIGHT SNOW WILL DEVELOP MAINLY ALONG AND SOUTH OF MISSOURI RIVER
LATE TONIGHT. SNOW ACCUMULATIONS BY TUESDAY MORNING ACROSS THAT
AREA WILL BE AN INCH OR LESS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
WEATHER CONDITIONS WILL DETERIORATE ON TUESDAY AS SNOW BECOMES
WIDESPREAD ACROSS MOST OF THE REGION...AS LOW PRESSURE
INTENSIFIES ACROSS THE CENTRAL PLAINS AND MOVES NORTHEAST TUESDAY
NIGHT. NORTHEAST WINDS WILL INCREASE ACROSS THE REGION TUESDAY
AFTERNOON AND BECOME STRONG OUT OF THE NORTH TUESDAY NIGHT AND
WILL CREATE WIDESPREAD BLOWING SNOW...ESPECIALLY EAST OF A
TYNDALL TO BROOKINGS LINE. THE HEAVIEST SNOW IS EXPECTED ACROSS
NORTHWEST IOWA TUESDAY INTO TUESDAY NIGHT WHERE 4 TO 8 INCHES OF
SNOW WILL FALL. FURTHER NORTHWEST...ALONG A YANKTON TO SIOUX
FALLS TO MARSHALL MINNESOTA LINE...2 TO 4 INCHES OF SNOW IS
EXPECTED WITH THE BULK OF THE SNOW FALLING TUESDAY AFTERNOON AND
NIGHT. FURTHER WEST...ONLY AN INCH OR TWO OF SNOW IS EXPECTED. IN
ADDITION TO THE SNOW...BITTERLY COLD WIND CHILLS OF 5 BELOW TO 20
BELOW WILL OCCUR TUESDAY NIGHT INTO WEDNESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Blizzard, Rock
- When
- December 8, 4:00 AM CST to December 9, 12:00 PM CST
- Where
- Rock forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.675, -96.253 (the zone’s center; the record gives no point)
New snowfall of 5 to 7 inches was accompanied by north to northwest winds sustained at 30 to 40 mph, with gusts up to 50 mph. These strong winds produced widespread blizzard conditions beginning a little after midnight on December 9th. Schools and many businesses were closed on December 9th, as the snowfall and near zero visibilities made travel impossible that morning. Blizzard conditions abated that afternoon as winds steadily decreased, although hazardous wind chills which began during the blizzard continued that night and into the early morning of December 10th.
Blizzard, Nobles
- When
- December 8, 4:00 AM CST to December 9, 12:00 PM CST
- Where
- Nobles forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.674, -95.753 (the zone’s center; the record gives no point)
New snowfall of 5 to 7 inches was accompanied by north to northwest winds sustained at 30 to 40 mph, with gusts up to 50 mph. These strong winds produced widespread blizzard conditions beginning a little after midnight on December 9th. Schools and many businesses were closed on December 9th, as the snowfall and near zero visibilities made travel impossible that morning. Blizzard conditions abated that afternoon as winds steadily decreased, although hazardous wind chills which began during the blizzard continued that night and into the early morning of December 10th. Measured wind gusts included 56 mph at Rushmore, and 53 mph at Worthington.
Blizzard, Pipestone
- When
- December 8, 5:00 AM CST to December 9, 12:00 PM CST
- Where
- Pipestone forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 44.023, -96.259 (the zone’s center; the record gives no point)
New snowfall of 4 to 7 inches was accompanied by north to northwest winds sustained at 30 to 40 mph, with gusts up to 50 mph. These strong winds produced widespread blizzard conditions beginning a little after midnight on December 9th. Schools and many businesses were closed on December 9th, as the snowfall and near zero visibilities made travel impossible that morning. Blizzard conditions abated that afternoon as winds steadily decreased, although hazardous wind chills which began during the blizzard continued that night and into the early morning of December 10th.
Blizzard, Murray
- When
- December 8, 5:00 AM CST to December 9, 12:00 PM CST
- Where
- Murray forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 44.022, -95.763 (the zone’s center; the record gives no point)
New snowfall of 4 to 7 inches was accompanied by north to northwest winds sustained at 30 to 40 mph, with gusts up to 50 mph. These strong winds produced widespread blizzard conditions beginning a little after midnight on December 9th. Schools and many businesses were closed on December 9th, as the snowfall and near zero visibilities made travel impossible that morning. Blizzard conditions abated that afternoon as winds steadily decreased, although hazardous wind chills which began during the blizzard continued that night and into the early morning of December 10th. Measured wind gusts included 56 mph at Dovray.
Blizzard, Cottonwood
- When
- December 8, 5:00 AM CST to December 9, 3:00 PM CST
- Where
- Cottonwood forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 44.007, -95.181 (the zone’s center; the record gives no point)
New snowfall of 6 to 8 inches was accompanied by north to northwest winds sustained at 30 to 40 mph, with gusts up to 50 mph. These strong winds produced widespread blizzard conditions beginning a little after midnight on December 9th. Schools and many businesses were closed on December 9th, as the snowfall and near zero visibilities made travel impossible that morning. Blizzard conditions abated that afternoon as winds steadily decreased, although hazardous wind chills which began during the blizzard continued that night and into the early morning of December 10th. Actual new snowfall reports included 8 inches at Windom. Also at Windom, a 55 mph wind gust was measured.
Blizzard, Jackson
- When
- December 8, 5:00 AM CST to December 9, 3:00 PM CST
- Where
- Jackson forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 43.674, -95.154 (the zone’s center; the record gives no point)
New snowfall of 5 to 8 inches was accompanied by north to northwest winds sustained at 30 to 40 mph, with gusts up to 50 mph. These strong winds produced widespread blizzard conditions beginning a little after midnight on December 9th. Schools and many businesses were closed on December 9th, as the snowfall and near zero visibilities made travel impossible that morning. Blizzard conditions abated that afternoon as winds steadily decreased, although hazardous wind chills which began during the blizzard continued that night and into the early morning of December 10th. Actual new snowfall reports included 5 inches near Lakefield. Also, measured wind gusts included 59 mph at Lakefield and 54 mph at Jackson.
Blizzard, Lincoln
- When
- December 8, 6:00 AM CST to December 9, 12:00 PM CST
- Where
- Lincoln forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 44.413, -96.267 (the zone’s center; the record gives no point)
New snowfall of 3 to 5 inches was accompanied by north to northwest winds sustained at 30 to 40 mph, with gusts up to 50 mph. These strong winds produced widespread blizzard conditions beginning a little after midnight on December 9th. Schools and many businesses were closed on December 9th, as the snowfall and near zero visibilities made travel impossible that morning. Blizzard conditions abated that afternoon as winds steadily decreased, although hazardous wind chills which began during the blizzard continued that night and into the early morning of December 10th.
Blizzard, Lyon
- When
- December 8, 6:00 AM CST to December 9, 12:00 PM CST
- Where
- Lyon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.414, -95.839 (the zone’s center; the record gives no point)
New snowfall of 4 to 7 inches was accompanied by north to northwest winds sustained at 30 to 40 mph, with gusts up to 50 mph. These strong winds produced widespread blizzard conditions beginning a little after midnight on December 9th. Schools and many businesses were closed on December 9th, as the snowfall and near zero visibilities made travel impossible that morning. Blizzard conditions abated that afternoon as winds steadily decreased, although hazardous wind chills which began during the blizzard continued that night and into the early morning of December 10th. Actual new snowfall reports included 5 inches at Marshall and Tracy.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, December 8 to 9, 20092 deaths · 1 event
- Frost and Freeze in California, December 8, 20091 death · $85,000 · 3 events
- High Wind and Winter Weather in Texas, December 8, 20091 death · 2 injured · 61 kt wind · 18 events
- Blizzard in Iowa, December 8 to 9, 20091 death · 1 injured · 11 events
- Blizzard in Iowa, December 8 to 9, 2009$2.5 million · 49 events
- High Surf in California, December 8 to 9, 20091 death · 1 event
- Flood in Kentucky, December 8 to 9, 20091 death · $10,000 · 1 event
- High Wind in New Mexico, December 8, 20092 injured · $6.0 million · 101 kt wind · 3 events
- Flash Flooding and Flooding in Alabama, December 8 to 9, 2009$1.8 million · 61 kt wind · 32 events
- High Wind in Texas, December 8, 2009$2.2 million · 69 kt wind · 2 events
- Flash Flooding and Flooding in Tennessee, December 8 to 9, 2009$470,000 · 88 kt wind · 33 events
- Flash Flooding and Damaging Wind in Louisiana, December 8, 2009$591,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 204550, 204552, 204545, 204548, 204558, 204562, 204537, 204542.